Missed pm Lantus

AAHN
By AAHN Latest Reply 2014-06-02 09:01:23 -0500
Started 2014-05-29 23:19:29 -0500

I did not give myself the 60 units of Lantus last night. Could that be the cause of a high BG late afternoon and evening. After lunch of a salad w/low carb salad dressing; I was at 200 at 4:30 (2 hour after lunch; ate lunch late). Before dinner of a salad (9:30), I was 194. 2 hrs later I'm 197.

Tags: insulin

3 replies

Stuart1966
Stuart1966 2014-06-02 09:01:23 -0500 Report

As a Type 1, nearly 50 years now (: (, while very rarely, I have had this issue.

Cannot tell from your profile, though a T2 if you use short acting insulins or not? I suspect you do not, but no proof one way or another… until we hear back.

The SHORT answer, try not to make this mistake a second, third, forth, + time. It will not kill you, but it is a baaaad habit to get into, try and avoid this game.

It is likely that there is some residual lantus in your body which did not get totally absorbed. Not lots and lots, but a few units likely. In that way, you very likely have some insulin on board, if only a couple units???

You could call the doctor, if the numbers worried you enough, but given the numbers you provided, its not remotely high enough to worry about in the least. 500, HI… then I might get concerned. But 200's, 300's not too much. Try not to let it happen again.

If you use short acting, I would use whatever formula you use/were given, and cover the high(s), until its time for your lantus again. If you don't have short acting… Try and take it easy with excess carbs that day, wait until you would normally take it again.

No serious harm, try not do it too often!!!

Type1Lou
Type1Lou 2014-05-30 12:48:17 -0500 Report

Lantus provides you with "Basal insulin", a small amount of insulin that your body would normally secrete throughout the day/night. Lantus usually lasts 24 hours. Do you take another fast-acting (e.g. Humalog or Novolog) insulin to handle the food you eat? This is called "Bolus" insulin. When did you realize you skipped your Lantus? Did you wait until your next scheduled Lantus dose to take it? Lack of basal insulin will cause your BG to rise. Without knowing whether you bolus for meals or not, it may be that your bolus dosage was also not enough to counteract the high BG before your meals which would also cause higher readings post-meal. Managing diabetes is a balancing act. After skipping your Lantus, I would have suggested calling your doctor to see if you should take it as soon as you realized you'd forgotten or adjust the dosage if significant time had lapsed. A good book to help you learn about your diabetes is Gary Scheiner's "Think Like a Pancreas".

AAHN
AAHN 2014-05-31 08:40:21 -0500 Report

Thanks for your reply. I do take Humalog.
I realized that I did take the Lantus when I woke the next day. For real…taking the Lents is not always on schedule I mean I will take it anytime between 11pm to 2am. I now have 2 questions for the endo dr next Friday 1) Ask about missing the Lantus and what is the best time to take it and then stick to that 2) I can't remember right now; the question came from another post that I posted. I intend on looking at it again.

Next Discussion: Feeling strange »